Kentucky, 2011

Flash Flood and Heavy Rain in Kentucky, July 15, 2011

July 15, 2011 · NWS JKL · 3 events in 2 counties and zones

A slow moving line of showers and thunderstorms, moving repeatedly over the same area, led to flash flooding in the town of Rousseau. Heavy rain was reported in other areas of Breathitt county on this day as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A slow moving line of showers and thunderstorms, moving repeatedly over the same area, led to flash flooding in the town of Rousseau. Heavy rain was reported in other areas of Breathitt county on this day as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 15, 6:52 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 6:52 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
752 AM EDT FRI JUL 15 2011

.SHORT TERM.../TODAY THROUGH SATURDAY NIGHT/

AT THE SFC THE INVERTED TROUGH AS SHIFTED A BIT FURTHER TO THE WEST
AND WAS NOW ALIGNED FROM WESTERN AND MIDDLE TN NE TO THE CUMBERLAND
PLATEAU REGION AND THEN NE INTO THE BIG SANDY REGION AND ON INTO THE
MIDDLE OH VALLEY. AT THE SAME TIME A WEAK SHORTWAVE MOVING AROUND THE
RIDGE CENTERED OVER THE PLAINS WAS MOVING INTO THE SOUTHERN GREAT
LAKES AND WAS STARTING TO DROP INTO THE LOWER OH VALLEY PER LATEST WV
IMAGERY. SO FAR THE CONVECTION HAS SHIFTED MORE INTO THE CUMBERLAND
PLATEAU AND LAKE CUMBERLAND REGION WITH THE STRONGEST CONVECTION
OVERNIGHT TO THIS POINT HAS BEEN IN TN. OVER THE PAST COUPLE OF HOURS
THE CONVECTION HAS DRIFTED INTO THE TN BORDER COUNTIES TO THE WEST OF
INTERSTATE 75.

THE INVERTED TROUGH IS PROGGED TO SHIFT FURTHER TO THE NORTH AND WEST
DURING THE DAY TODAY AS THE SHORTWAVE MOVES DOWN ACROSS THE LOWER OH
VALLEY AND INTO THE APPALACHIANS. THE 21Z SREF SUGGESTS THE MORE
WIDESPREAD PRECIP OVER THE WESTERN AND SOUTHWESTERN CWA FOR TODAY...
WHILE THE 0Z WRF GENERALLY FAVORS THE SOUTH AND EAST AND THE 0Z GFS
IS MORE OR LESS IN BETWEEN. FOR WHAT ITS WORTH...THE 0Z ECMWF HAS THE
DEEPEST MOISTURE OVER THE WESTERN HALF AND THUS GREATEST QPF THERE.
RECENT RADAR TRENDS WOULD SEEM TO FAVOR DEEPEST MOISTURE AND PROBABLY
BEST PRECIP CHANCES WEST OF THE WRF. INITIALLY RAISED POPS TO THE
LIKELY TO CAT RANGE ACROSS THE SW CWA AND THEN NUDGED HIGHER POPS FOR
THE REMAINDER OF THE DAY A BIT FURTHER WEST FROM THE PREVIOUS
FORECAST TOWARD THE 21Z SREF. THE 0Z BNA RAOB HAD PW AT OVER TWO
INCHES. ALTHOUGH LOCALLY VALUES WILL PROBABLY BE TWO INCHES OR A BIT
LESS OVER THE LAKE CUMBERLAND AND CUMBERLAND PLATEAU REGION...WEAK
STEERING WINDS SHOULD LEAD TO STORM MOTIONS OF 5KT OR LESS. THIS AND
HIGH FREEZING LEVELS WILL LEAD TO A THREAT FOR LOCALLY HEAVY
RAINFALL. THIS THREAT HAS BEEN ADDED TO THE GRIDS AND WILL BE CARRIED
OVER FROM THE PREVIOUS HWOS. DEEPER MOISTURE SHOULD GRADUALLY SPREAD
ACROSS THE CWA TODAY AND THIS WILL FAVOR CONSIDERABLE CLOUD COVER
WITH TIME. THIS AND THE RECENT TREND OF MAV MOS RUNNING TOO WARM AND
GOOD MET PERFORMANCE 24 HRS AGO HAVE WENT CLOSE TO PERSISTENCE WHICH
WAS NEAR THE 0Z MET NUMBERS FOR TODAY.

OVERALL...COVERAGE AND CHANCES FOR PRECIP SHOULD DECREASE OVERNIGHT
TONIGHT WITH THE LOSS OF DAYTIME HEATING AND SHORTWAVE EXITING.
ADDITIONAL WEAK SHORTWAVES MOVING AROUND THE RIDGE AND THE POSITION
OF THE UPPER LEVEL RIDGE STILL TO OUR WEST ON SATURDAY COMBINED WITH
DAYTIME HEATING SHOULD LEAD TO ISOLATED TO SCATTERED CONVECTION ON
SAT AS WELL. RISING HEIGHTS AND ASSOCIATED SUBSIDENCE AS WELL AS LOSS
OF DAYTIME HEATING FAVOR LOWER PRECIP CHANCES ON SAT NIGHT. FOR HIGHS
ON SAT AGAIN WENT BELOW MAV MOS NUMBERS...LEANING MORE TOWARD 0Z MET
MOST AND PERSISTENCE. MOS NUMBERS WERE CLOSE FOR LOWS BOTH TONIGHT
AND SAT NIGHT AND GENERALLY FAVORED PERSISTENCE.

.LONG TERM.../SUNDAY THROUGH THURSDAY/

THE LATEST RUNS OF THE ECMWF...GFS...AND NAEFS MODELS ALL SUGGESTING
A QUIET EXTENDED PERIOD...WITH HIGH PRESSURE BEING THE DOMINATE
FEATURE. THE NAEFS IN PARTICULAR IS DEPICTING A SPRAWLING AREA OF
HIGH PRESSURE...EXTENDING FROM 500 HPA DOWN TO THE SURFACE. THE 500
HPA HIGH IS PROGGED TO EXTEND ACROSS MOST OF THE UNITED
STATES...WHILE THE SURFACE REFLECTION OF THIS FEATURE WILL SETTLE
OVER THE EASTERN THIRD OF THE CONUS FOR MOST OF NEXT WEEK. THERE
COULD BE JUST ENOUGH MOISTURE AND LIFT PRESENT ON SUNDAY TO SPARK A
FEW SHOWERS AND STORMS...IN A SOUTHERLY FLOW REGIME AND BEFORE THE
AFOREMENTIONED HIGH IS ABLE TO FIRMLY ESTABLISH ITS HOLD ON THE
REGION. WITH RIDGING SHOW UP IN ALL OF THE EXTENDED MODELS FOR THE
MAJORITY OF NEXT WEEK...DECIDED GO WITH AN ENTIRELY DRY FORECAST
FROM MONDAY ONWARD. THE RIDGING SIMPLY LOOKS TO STRONG AND EXTENSIVE
TO ALLOW CONVECTION TO FORM AFTER SUNDAY. THE PRECIPITATION
PROBABILITIES SHOWING UP IN BOTH THE LATEST HPC AND MEXMOS GUIDANCE
SEEM UNREASONABLE BASED ON THE AREAL EXTENT...VERTICAL DEPTH...AND
PERSISTENCE OF THE AFOREMENTIONED AREAS OF HIGH PRESSURE.
TEMPERATURES WILL REMAIN HOT...WITH HIGHS EACH DAY TOPPING OUT IN
THE UPPER 80S AND LOWER 90S BY THE MIDDLE OF NEXT. WITH VEGETATION
AROUND THE REGION MUCH MORE LUSH AND LEAFED OUT THAN USUAL...AND
WITH ABOVE NORMAL RAINFALL SO FAR THIS YEAR...THE MID TO UPPER 90S
HIGHS STILL SHOWING UP IN THE MEXMOS WOULD BE EXTREMELY DIFFICULT TO
ACHIEVE. THEREFORE...THE PERSISTENT TREND OF THE PAST FEW
MONTHS...OF GOING WELL BELOW THE WARMEST MOS NUMBERS FOR
HIGHS...WILL BE CARRIED OVER IN THIS RENDITION OF THE EXTENDED
FORECAST. UPPER 60S AND LOW 70S DEWPOINTS ALSO STILL LOOKED QUITE
REASONABLE CONSIDERING RECENT TRENDS. OVERALL...THE PRIMARY CHANGES
MADE TO THE FORECAST WERE TO REMOVE ALL RAIN CHANCES FROM THE
EXTENDED...SUNDAY AFTERNOON AND EVENING EXCEPTED...WITH
CORRESPONDING CHANGES MADE TO THE SKY COVER...QPF...AND WEATHER
GRIDS. ASIDE FROM A FEW TWEAKS HERE AND THERE...THE
DEWPOINT...WIND...AND TEMPERATURE FORECAST ELEMENTS WERE IN GOOD
SHAPE.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

ALTHOUGH CONVECTION HAS RECENTLY BECOME MORE ISOLATED IN NATURE...
DAYTIME HEATING SHOULD ENHANCE COVERAGE OF CONVECTION BY THE 15Z TO
19Z TIMEFRAME. FOR NOW HAVE CONTINUED WITH VCTS INITIALLY AT ALL THREE
TAF SITES AND PREVAILING -SHRA FOR LOZ AND SME. WENT WITH TEMPOS FOR
MVFR IN SHRA BETWEEN 15Z AND 19Z FOR SME AND LOZ AND 16Z AND 20Z
AT JKL. CONDITIONS COULD BRIEFLY FALL TO IFR OR LIFR IN ANY THUNDERSTORMS
HOWEVER. THERE DOES CONTINUE TO BE UNCERTAINTY IN THE DEVELOPMENT AND
EVOLUTION OF CONVECTION THROUGH THIS EVENING. AFTER THE 19Z TO 20Z PERIOD
KEPT CONDITIONS IN THE LOWER END OF THE VFR RANGE AT TAF SITES DUE TO
UNCERTAINTY BY THAT TIME. OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...VFR
CONDITIONS SHOULD PREVAIL WITH LIGHT WINDS ANTICIPATED THROUGHOUT THE
TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM....AR
AVIATION...JP
Hazardous weather outlook, Jul 15, 3:30 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT FRI JUL 15 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
430 AM EDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING. ANY THUNDERSTORMS WILL BE SLOW MOVING AND COULD RESULT IN
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

HEAT INDICES COULD APPROACH OR EXCEED 100 DEGREES IN SOME LOCATIONS
ON WEDNESDAY AND THURSDAY AS HEAT AND HUMIDITY IS EXPECTED TO RETURN
TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Estill

When
July 15, 9:30 AM EST to 2:15 PM EST
Where
Estill County, Cobhill
Reported by
Public
Coordinates
37.720, -83.830

A member of the public measured 2.6 inches of rain in Cobhill.

Heavy Rain, Breathitt

When
July 15, 10:00 AM EST to 5:00 PM EST
Where
Breathitt County, Bays
Reported by
Law Enforcement
Coordinates
37.650, -83.250

An estimated 5 inches of rain had fallen in Bays between approximately 11 am and 7 pm.

Flash Flood, Breathitt

When
July 15, 4:00 PM EST to 5:30 PM EST
Where
Breathitt County, 0.72 mi N of Stevenson to 0.9 mi NNE of Stevenson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.590, -83.272

Water was flowing across Meat Scaffold Road west of Rousseau.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326621, 326618, 326615.